It pains me to write this. I mean, it literally pains me. Moving my left arm is painful and I am a very left handed person.
I had Shingles, I was in hospital, I was discharged, the Shingles went away. Then the lizards came. What do they look like? I don’t know because they are invisible. What I do know is that they have long needles for teeth.
The largest of them has a python like jaw so he can lock on to my left man boob with his teeth, upper set on the inside, lower set on the outside. Most of the time he is dormant, but about 2 – 3 times an hour he will stir and the teeth move and the pain level goes up several notches. There is another one who lives in my left armpit, and his job is to fire needles through my man boob at random and seemingly frequent intervals. He also spreads a toxin all over my upper left body and arm which makes the skin super sensitive and very, very itchy. His tail lies along the inside of my left arm and periodically will press needled into the flesh there. Because of the skin sensitivity I choose my shirts for the smoothness of the cloth. I can’t sleep much, I’m up for 2 – 3 hours a night because of the pain. I have to leave the bedroom so I don’t disturb Linds.
My doctor tells me it is Neuropathy, nerve sheath damage from the Shingles. He doesn’t understand about the lizards. He prescribes Lyrica which is a seizure drug. Initially he said 75mg dose twice a day. I doubled that after a day and it still doesn’t stop the pain. It’s just another set of side effects to cope with; edema, dizziness, somnolence, constipation etc.
I’ve tried Acupuncture, it seems to ease the pain for a while but it always comes back. At Linds’ Lasallite Drama Guild reunion at our apartment last night it was suggested that I use marijuana as a pain reliever. Hash brownies were highly recommended by one individual. Sam seemed keen.
Yesterday was a good day, the background pain was tolerable and the spasms infrequent. Today is a whole different story. The lizards are pissed off. Maybe they want the marijuana as well? Either way they are very active so the pain is high and the spasms frequent and vicious. I spend my time with my right hand pressed to my left man boob. Pressing it seems to help. Nothing else does.
Anyone got anything to get rid of invisible alien lizards? If so, please share.
I went in to hospital today for a heart check up as I have been having some chest pains. I came out radioactive and with Shingles!
They injected me with a radioactive isotope and then scanned my heart at rest, during stress and then after the stress. All in all the procedure takes 3.5 – 4 hours with lots of down time in between. They said “wear light casual clothing”. Silly me followed the instructions, forgetting how cold that hospital is! Linds had to bring me a blanket. It takes 6 hours for the isotope to clear your system. The instructions were “Stay away from pregnant women and children under 12. Drink lots of water and when you pee flush 3 times.”
Before going to the hospital I had sent Raymond some pictures of a rash on my back. I didn’t think much of it because one of the drugs I am on can cause rashes. I got an email back “that’s shingles. See a doctor immediately!” So we did as soon as the heart test was over and I am now on large doses of anti-virals every 8 hours. The rash has got worse and has spread to my chest – that explains the chest pains. And as usual there are side effects so I have to have a blood test after 3 days and I’m not allowed to go to work. Not that I feel like working with a nerve in my chest spasming every10 seconds, and a left arm which doesn’t want to lift above the horizontal.
Anniversary Check up
Today is our 22nd Wedding Anniversary, and i am in HK for a check up.
Having a check up is stressful. In the days leading up to it, the slightest thing, shortness of breath, random pains, fatigue, nausea get amplified into possible relapse symptoms. It didn’t help that this time I had done too much walking around HK the 2 days before the checkup and was very tired.
I was quite grumpy as I left for the hospital because I had had to fast. The taxi ride there was a nightmare, a very old driver who I thought might pass out at any time. Luckily he seemed to think there was a 20 mph speed limit for the entire journey, and if a car came the other way we almost stopped.
Then there was a mix up in the blood test centre. The phlebotomist came up to me and said something like “Mr. Bau?” As my Cantonese name is roughly pronounced Bau Ton Yi, I said “yes”. She then, crucially, omitted to get me to verify my name on the blood forms which is SOP. Anyway, the French guy after me spotted the mistake and they changed all the labels on the blood vials!
So after all that I saw Raymond at about 10:10 when he had the preliminary results. All good. My lungs get better every check up, my blood is fine – yes, it was my blood. So he has stopped all of my current medication except Nexium. No more immune suppressants, antivirals and antibiotics. He says that I will feel a lot better once they are all gone. However, he has put me on a maintenance dose of hydrocortisone. Prolonged intake of prednisone can cause the body to stop making cortisol, so the hydrocortisone will ease the fatigue. I’m also on statins because my cholesterol is high. Oh well, everyone else seems to be taking it!
So I called Linds with the news and I was almost crying with relief. 20 months now, every check up makes me realise just how blessed I am. When you get good news after feeling so bad for a couple of weeks it is hard to hold it together. No matter how much you tell yourself that all is OK there is always that small voice at the back of your mind whispering “This time, maybe this time”. But there is still so much routine stuff to get through so you hold it together; payment, medication pickup, back to Steve and Paula’s place, packing, getting to the airport. There is no quiet alone time when you can let go. I know when I get home it’s going to be emotional.
And I have clearance to swim again. It’s been so long I can’t remember the last time.
On August 1 I stopped Prednisone and Sporanox. The effects have taken some time to work through. Tiredness, scalp itchiness, a patch on the inside of my right elbow which felt for days as if I had a rash or graze but there were no visible signs and a patch on my left chest which was similar. Both places were tender to the touch and would also have shooting pains at random and not infrequent intervals, sometimes quite strongly. Thankfully this has died down in the last 48 hours. I have also had some depression. I will be fine for hours and then a wave of depression will sweep over me. Maybe the chemical balance getting itself sorted out, it must take time after having taken those drugs for 20 months.
I have not had any Gut GI flare up which is really good news. My appetite is as it was before. I even had a quite spicy Beef Rendang at a dinner party last Saturday night with no ill effects.
My next check up is in Hong Kong on August 27. I’ve decided to focus my aftercare with HKSH in future. I hope we can set a date for starting the vaccination program!
It’s been 18 months since the transplant and I’m still here! I don’t feel able to say that I am going strong, because I suffer from fatigue. I have been corresponding with a lady in the USA who had to give up work because of the fatigue, luckily I can still cope. She is on a much higher dose of prednisone than I am; I know from experience that if I was on that dose I would be fine. However, my drug dosages continue to be reduced; ciclosporin is now 40mg per day and the dreaded prednisone is 2.5mg per day. I’ve been experiencing some low level bone pain, mostly in my legs and hip bones.
Next week I have a check up in Hong Kong which I think will be OK. As usual when I am about to have a check up I start to feel anxious and every little thing that I feel or happens can alarm me briefly.
I forgot that I hadn’t posted this, it was in draft form until I remembered it today.
I had a normal check up last Tuesday in HK. My blood counts continue to surprise me by slowly and steadily getting better each check up. My RBC is at 3.16 and my Haemoglobin at 11.6. I haven’t seen an RBC above 3 since the transplant.
We have stopped Mycophenalate, one of the two immune suppressants that I have taken since the transplant, and will reduce the dosage of Ciclosporin from 50mg per day to 40mg per day in 2 months time. Every drug removed or dosage reduction is another small victory on the way to full recovery.
We are in the very north of the Philippines for Holy Week, staying at Sitio Remedios, a beautiful little resort of old Ilocano houses assembled on abeach by Dr. Cunanan. The last time I saw him was two years ago in the ICU in St. Luke’s Medical Centre, prior to my being airlifted to HK. It was great to meet him again in much better circumstances.
I am in Chennai in India on business, and after a long day at the office yesterday I decided to order room service in the hotel. I ordered a lamb curry and naan bread. I forgot to check how spicy it was.
It was delicious but very spicy. As well as the naan bread they supplied some papadum and I was half way through wolfing it down when all of a sudden my stomach decided that enough was enough. Over the next 30 minutes I got rid of it all. It was not a pleasant experience.
Lesson learned. Sorry stomach.